Alert archive / Indiana / Special Weather Statements in 2021

Special Weather Statement, NWS Northern Indiana

June 29, 2021Steuben County, Indiana

NWS Northern Indiana issued this special weather statement at Jun 29, 2021, 4:49 PM EDT for Steuben County, Indiana. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2021, 4:49 PM EDT (20:49 UTC)
Expired
Jun 29, 2021, 5:30 PM EDT
In force
41 min
Issued by
NWS Northern Indiana

County Steuben County, IN

The radar

The Northern Indiana radar (KIWX), 79 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.8 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2021-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 681 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2021-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
681 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1064 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

685 
WWUS83 KIWX 292049
SPSIWX

Special Weather Statement
National Weather Service Northern Indiana
449 PM EDT Tue Jun 29 2021

INZ007-MIZ081-OHZ001-292130-
Steuben-Hillsdale-Williams-
449 PM EDT Tue Jun 29 2021

...A STRONG THUNDERSTORM WILL AFFECT EASTERN STEUBEN...SOUTHWESTERN
HILLSDALE AND NORTHWESTERN WILLIAMS COUNTIES...

At 448 PM EDT, a strong thunderstorm was located over Angola, moving
northeast at 35 mph.

Wind gusts of 50 to 55 mph and pea size hail are possible with this
storm.

This storm will be near...
  Fremont around 500 PM EDT.

Other locations impacted by this storm include Camden, York,
Alvarado, Montgomery, Pleasant Lake, Nettle Lake, Ray, Crooked Lake,
Hamilton Lake and Columbia.

This includes the following highways...
 Interstate 69 in Indiana between mile markers 345 and 355.
 Interstate 80 in Indiana between mile markers 145 and 156.
 Interstate 80 in Ohio between mile markers 0 and 7.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4160 8466 4153 8500 4153 8503 4169 8510
      4176 8492 4176 8483 4180 8483 4186 8468
TIME...MOT...LOC 2048Z 244DEG 30KT 4163 8501 

$$

HAIL...0.25IN
WIND...55MPH

JBALL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Jun 29, 3:32 PM EDT, 1 hour 17 minutes earlier.

Area forecast discussion, Jun 29, 3:32 PM EDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
332 PM EDT Tue Jun 29 2021

.SYNOPSIS...
Issued at 248 PM EDT Tue Jun 29 2021

A warm and humid airmass will support periodic showers and storms
through Thursday with the best chances during the late afternoon and
evening each day. Isolated damaging winds and localized heavy rain
are possible. Cooler and less humid conditions return for the
holiday weekend.

&&

.SHORT TERM...(This Evening through Wednesday)
Issued at 248 PM EDT Tue Jun 29 2021

Storms have initiated along a weak surface trough that extends
from near Detroit southwest into central Illinois, therefore
directly through the middle of the local forecast area. Severe
weather has not been reported, and if any stronger storms do
develop, the biggest threats will be heavy rain, isolated damaging
wind, or small hail. There is ample low level instability with
substantial moisture and heating today supporting an MLCAPE over
2000 J/kg, but there is a lack of upper level support with 850 mb
winds only around 20 kts and the jet stream well to the northwest.
So any severe storms will be isolated. Convection is expected to
die down again overnight and the surface convergence zone will
shift south as the upper trough to the north finally starts to
dig into the Great lakes. This will become the focus for storms
to develop on Wednesday afternoon, which should also be sub-
severe due to weak shear.

&&

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 248 PM EDT Tue Jun 29 2021

The upper trough continues to dig Wednesday night, and surface
high pressure builds in. Low-level moisture will remain high,
especially since there has been so much rain, and surface winds
will become light under the inversion, so patchy for will be
possible. The surface boundary will also remain near the area,
but continue its slow progression southward, so there could still
be some showers. Then on Thursday the flow shifts to the northwest
with the passage of the trough axis and cold front. This pushes
convection even farther south, although there still may be some
lingering across the southeast corner of the cwa. Cooler and drier
air will funnel in behind this front, and by Friday highs will
only be in the mid 70s.

The upper low will rotate through the eastern Great Lakes on
Friday, cut across the Mid-Atlantic on Saturday, and eject
northeastward on Sunday. In it's wake, high pressure ridging will
build in from the west. There could be a few lingering showers
across the east on Friday and perhaps an isolated thunderstorm,
but then Saturday and the 4th of July should be dry. The high will
allow temps to warm back up during this period, but only into the
low 80s for the holiday. It will rise back into the mid 80s on
Monday and Tuesday. The ridge is also expected to flatten on
Tuesday with a shortwave moving through, and we could again see
showers and thunderstorms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 133 PM EDT Tue Jun 29 2021

Sctd convection has been firing across the region this aftn in a
moist and unstable airmass. A somewhat diffuse bndry from cntrl IL
newd into MI will help to focus storms into the evening period
though most are expected to remain below severe criteria. This
activity will dissipate around after sunset with loss of daytime
heating. Expect mainly MVFR cigs at KSBN while remaining VFR at
KFWA except for a brief period this aftn. Winds will be variable
overnight.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...AGD/Cobb
SHORT TERM...Cobb
LONG TERM...Cobb
AVIATION...MF

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 29, 3:33 PM EDT, 1 hour 16 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
333 PM EDT Tue Jun 29 2021

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-301945-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
333 PM EDT Tue Jun 29 2021 /233 PM CDT Tue Jun 29 2021/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are expected this afternoon and evening.
There is a chance for isolated damaging winds and heavy rain.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Periodic thunderstorms will continue through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-301945-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
333 PM EDT Tue Jun 29 2021

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Thunderstorms are possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Periodic thunderstorms will continue through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 29, 3:58 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service Northern Indiana
358 PM EDT Tue Jun 29 2021

INZ006-008-017-292045-
Lagrange-Whitley-Noble-
358 PM EDT Tue Jun 29 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NOBLE...NORTHEASTERN
WHITLEY AND SOUTHEASTERN LAGRANGE COUNTIES...

At 358 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Albion to near Tri-lakes. Movement
was northeast at 20 mph.

Wind gusts up to 50 mph are possible with these storms.

These storms will be near...
  Albion around 405 PM EDT.
  Rome City around 415 PM EDT.
  Churubusco around 420 PM EDT.
  Kendallville around 445 PM EDT.

Other locations impacted by these storms include Wolcottville,
Brimfield, Ege, Green Center, Mongo, Indianola, Lisbon, Brushy
Prairie, Merriam and Blue Lake.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4171 8520 4126 8528 4126 8531 4123 8531
      4119 8553 4148 8558
TIME...MOT...LOC 1958Z 232DEG 17KT 4145 8546 4125 8552

HAIL...0.25
WIND...50MPH

JBALL
Special weather statement, Jun 29, 4:06 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service Northern Indiana
406 PM EDT Tue Jun 29 2021

INZ017-018-292045-
Whitley-Allen-
406 PM EDT Tue Jun 29 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ALLEN AND
SOUTHEASTERN WHITLEY COUNTIES...

At 406 PM EDT, a strong thunderstorm was located 7 miles southeast of
Columbia City, moving northeast at 35 mph.

Wind gusts of 50 to 55 mph are possible with this storm.

This storm will be near...
  Fort Wayne around 430 PM EDT.
  Huntertown around 435 PM EDT.

Other locations impacted by this storm include Laud, Raber, Arcola,
Dunfee, Rolling Hills, Coesse, Wallen, Lake Everett, Peabody and
Aboite.

This includes Interstate 69 in Indiana between mile markers 300 and
312.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4100 8550 4112 8549 4127 8517 4126 8512
      4101 8515 4100 8533
TIME...MOT...LOC 2006Z 234DEG 32KT 4106 8543

HAIL...0.25
WIND...55MPH

JBALL
Local storm report, Jun 29, 4:25 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
425 PM EDT TUE JUN 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     HAIL             ROME CITY               41.48N 85.35W
06/29/2021  U0.50 INCH       NOBLE              IN   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

&&

MSL
Special weather statement, Jun 29, 4:38 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Northern Indiana
438 PM EDT Tue Jun 29 2021

INZ009-018-292115-
De Kalb-Allen-
438 PM EDT Tue Jun 29 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN ALLEN AND
SOUTHERN DE KALB COUNTIES...

At 438 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Auburn to near Huntertown. Movement
was northeast at 35 mph.

Wind gusts of 50 to 55 mph and half inch hail are possible with these
storms.

These storms will be near...
  Auburn around 445 PM EDT.
  St. Joe around 455 PM EDT.
  Butler and Grabill around 500 PM EDT.

Other locations impacted by these storms include Moore, Cuba,
Leo-cedarville, Newville, Butler Center, Saint Joe, Saint Johns,
Concord, Harlan and Wallen.

This includes the following highways...
 Interstate 469 between mile markers 24 and 30.
 Interstate 69 in Indiana between mile markers 307 and 329.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4115 8481 4109 8522 4126 8520 4126 8519
      4133 8519 4147 8480
TIME...MOT...LOC 2038Z 244DEG 30KT 4130 8505 4115 8519

HAIL...0.50IN
WIND...55MPH

JBALL
Local storm report, Jun 29, 4:46 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
446 PM EDT TUE JUN 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             2 NE WALLEN             41.18N 85.13W
06/29/2021  M0.70 INCH       ALLEN              IN   PUBLIC

&&

MSL
Special weather statement, Jun 29, 4:49 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Northern Indiana
449 PM EDT Tue Jun 29 2021

INZ007-MIZ081-OHZ001-292130-
Steuben-Hillsdale-Williams-
449 PM EDT Tue Jun 29 2021

...A STRONG THUNDERSTORM WILL AFFECT EASTERN STEUBEN...SOUTHWESTERN
HILLSDALE AND NORTHWESTERN WILLIAMS COUNTIES...

At 448 PM EDT, a strong thunderstorm was located over Angola, moving
northeast at 35 mph.

Wind gusts of 50 to 55 mph and pea size hail are possible with this
storm.

This storm will be near...
  Fremont around 500 PM EDT.

Other locations impacted by this storm include Camden, York,
Alvarado, Montgomery, Pleasant Lake, Nettle Lake, Ray, Crooked Lake,
Hamilton Lake and Columbia.

This includes the following highways...
 Interstate 69 in Indiana between mile markers 345 and 355.
 Interstate 80 in Indiana between mile markers 145 and 156.
 Interstate 80 in Ohio between mile markers 0 and 7.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4160 8466 4153 8500 4153 8503 4169 8510
      4176 8492 4176 8483 4180 8483 4186 8468
TIME...MOT...LOC 2048Z 244DEG 30KT 4163 8501

HAIL...0.25IN
WIND...55MPH

JBALL

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 10:51 PM EDTSpecial Weather StatementIWXWhite39 min
Jun 29, 2:32 PM EDTSpecial Weather StatementIWXPulaski28 min
Jun 29, 3:16 PM EDTSpecial Weather StatementIWXKosciusko29 min
Jun 29, 3:32 PM EDTSpecial Weather StatementIWXNoble43 min
Jun 29, 3:58 PM EDTSpecial Weather StatementIWXNoble47 min
Jun 29, 4:06 PM EDTSpecial Weather StatementIWXWhitley39 min
Jun 29, 4:10 PM EDTSevere Thunderstorm WarningIWXDeKalb, LaGrange, Noble, Steuben19 min
Jun 29, 4:38 PM EDTSpecial Weather StatementIWXDeKalb37 min
Jun 29, 5:57 PM EDTSpecial Weather StatementIWXLaPorte48 min
Jun 29, 6:20 PM EDTSpecial Weather StatementIWXSaint Joseph40 min
Jun 29, 6:27 PM EDTSevere Thunderstorm WarningIWXSaint Joseph33 min
Jun 29, 6:53 PM EDTAreal Flood AdvisoryIWXLaPorte, Saint Joseph3 hr
Jun 29, 5:10 PM EDTSpecial Weather StatementIWXWilliams50 min
Jun 28, 8:03 PM EDTSpecial Weather StatementIWXHillsdale27 min
Jun 29, 1:22 AM EDTSpecial Weather StatementIWXBranch, Saint Joseph38 min
Jun 29, 2:01 AM EDTSpecial Weather StatementIWXBranch, Saint Joseph44 min
Jun 29, 11:16 AM EDTSpecial Weather StatementIWXSaint Joseph29 min
Jun 29, 12:29 PM EDTSpecial Weather StatementIWXBranch46 min
Jun 29, 12:57 PM EDTSpecial Weather StatementIWXHillsdale33 min
Jun 29, 1:45 PM EDTSpecial Weather StatementIWXHillsdale30 min
Jun 29, 3:26 PM EDTSpecial Weather StatementIWXBranch49 min
Jun 29, 3:45 PM EDTSpecial Weather StatementIWXBranch45 min
Jun 29, 6:45 PM EDTSpecial Weather StatementIWXCass30 min

Nearby

Special Weather Statements in Indiana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.